Three fatal drug overdoses in Baker City in the past six months were tied to counterfeit opioid pills laced with fentanyl, a powerful painkiller, local officials said in a press release on Monday, May 3.

The joint release was from the Baker County Narcotics Enforcement Team and New Directions Northwest Mental Health and Crisis Response Partners.

The fentanyl-laced pills are sometimes called “blues” or M30’s,” according to the press release.

“While we recognize there are a variety of reasons for drug use we want to remind the public that we will actively pursue and prosecute individuals and/or organizations that continue to distribute dangerous narcotics to community members,” said Lt. Ty Duby of the Baker City Police. “We also want to remind folks that one can be held criminally liable for a death if they were the supplier of that substance.

“Our team currently sees methamphetamine and heroin, laced with fentanyl, as the number one drug problem in the Baker City area,” Duby said. “We do see pill use in the form of Oxycodone pills. We also have seen locally the blue pills that are most likely manufactured in Mexico made to look like oxy 30’s and they also have some fentanyl mixed in.”

Although Baker City Police officers and Baker City Fire Department paramedics carry Narcan, which can prevent overdoses by blocking the toxic effects of opioids, during the past year one person who was saved by Narcan was found dead two days later from another overdose, according to the press release.

“We want individuals who use heroin or oxy 30 pills to know what’s truly in it,” Duby said. “Information on the street and lab tests are showing that more often than not the heroin also contains a certain amount of fentanyl. In the last six months Baker City Police have responded to three known overdose deaths involving suspected heroin containing fentanyl. We are seeing certain individuals repeatedly overdosing.”

According to the press release, fentanyl is a synthetic opioid that’s up to 50 times more potent than heroin. Even amounts as small as two milligrams — the size of two grains of table salt — is a fatal dose for most people.

New Directions Northwest CEO Shari Selander said members of its Mobile Crisis Response Team, which works with emergency responders during overdoses and other crisis events, have seen an increase during the pandemic in people feeling hopeless.

“Yet, rather than seeking help, which is available, some are self-medicating, and unfortunately, checking out,” Selander said. “We need to end this. We need to get people the help they need, when they need it. Either through crisis response, in the moment of an event, along with the use of Naloxone (Narcan), or medical detox and crisis stabilization, or through prevention, with mental health services, and/or group therapy.”

Selander said a communitywide effort is needed to spread the word about the dangers of pills and drugs containing fentanyl.

New Directions Northwest has naloxone/Narcan kits available for free. Selander urges anyone who needs help with drug addiction to call New Directions at 541-523-7400. A 24-hour crisis hotline is also available by calling 541-519-7126. If an overdose is suspected, 911 should be called immediately to obtain medical assistance.

“There is no shame in seeking help, we have professionals within our community that can make a difference, we want to save lives, and everyone matters,” Selander said. “We are fortunate to live in a community that cares and supports each other, so make a call when red flags are raised.”

Signs and symptoms of an overdose

You can identify an opioid overdose by a combination of three symptoms known as the opioid triad. The triad consists of:

• Pinpoint pupils

• Unconsciousness

• Respiratory depression

Additional signs and symptoms:

• Unresponsiveness

• Awake, but unable to talk

• Body is very limp

• Face is pale or clammy

• Blue lips, fingernails, and skin

• For lighter skinned people, the skin tone turns bluish purple; for darker skinned people, the skin tone turns grayish or ashen

• Breathing is very slow and shallow, irregular or has stopped

• Pulse is slow, erratic or not there at all

• Choking sounds or a snore-like gurgling noise (sometimes called the “death-rattle”)

• Vomiting

Steps to take for opioid overdose victims

• Call 911 immediately, report a drug overdose, and give the street address and location of the victim. If there are other persons available, send someone to wait in the street for the ambulance and guide the emergency medical technicians to the victim.

• Try to rouse the victim by speaking loudly, pinching, or rubbing your knuckles vigorously up and down the sternum (the bony part in the middle of the chest).

• Make sure the victim is breathing. If not, administer rescue breathing (mouth-to-mouth) by pinching the victim’s nose shut and blowing into the mouth. Lay the victim on their side after they have resumed breathing on their own.

• Administer an opioid antagonist, such as Naloxone (Narcan), if you have it and know how to use it.

• Stay with the victim until help arrives, and act quickly to administer rescue breathing if they stop breathing. Encourage the victim to cooperate with the ambulance crew.

Recommended for you

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.